Altered mental status

Occasionally, patients emerging from general anesthesia exhibit unusual mental reactions, ranging from lethargy to confusion and/or aggressive physical behavior. These phenomena may occur quite suddenly, resulting in the potential for patient injury or disconnection from monitors, airways, and intravenous or arterial cannulas. While treatment is generally supportive, with symptoms usually resolving within 5 to 15 min from the time of onset, due care must be taken to protect and reassure the patient, while at the same time evaluating underlying causes. An adverse psychological response to emergence from general anesthesia is the most common cause of these reactions, but other factors, including premedication with long-acting sedatives, preoperative intoxication, or postoperative withdrawal, can also elicit bizarre emergence behavior. Anesthetic drugs such as ketamine can also cause postoperative dysphoria, although acute reactions are rare. When patient evaluation reveals that altered mental status is secondary to a physiological abnormality such as hypoxemia, acidemia, hypoglycemia, or hypotension, sedative or analgesic medications should not be administered until the underlying problem has been treated and the patient's mental status has been reassessed.

Healthy Fat Loss For A Longer Life

Healthy Fat Loss For A Longer Life

What will this book do for me? A growing number of books for laymen on the subject of health have appeared in the past decade. Never before has there been such widespread popular interest in medical science. Learn more within this guide today and download your copy now.

Get My Free Ebook


Post a comment